Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Lubbock, TX

February 18, 20168 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 18, 2016, 4:12 AM CST for 8 counties in Texas. It took effect at Feb 18, 2016, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2016, 4:12 AM CST (10:12 UTC)
In effect from
Feb 18, 2016, 1:00 PM CST
Expired
Feb 18, 2016, 6:10 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3646 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS84 KLUB 181012
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
412 AM CST THU FEB 18 2016

TXZ024>026-029>031-035-036-040-041-181115-
/O.CAN.KLUB.FW.A.0004.160218T1800Z-160219T0000Z/
BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-LUBBOCK-CROSBY-TERRY-
LYNN-
412 AM CST THU FEB 18 2016

...FIRE WEATHER WATCH IS CANCELLED FOR THE EASTERN SOUTH PLAINS
AND THE EXTREME SOUTHEASTERN PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS
AFTERNOON WITH INCREASING SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY. HOWEVER...THE COMBINATION OF RELATIVE HUMIDITY BELOW 15
PERCENT AND WIND SPEEDS IN EXCESS OF 20 MPH FOR A THREE HOUR
DURATION NECESSARY FOR A RED FLAG WARNING IS NOT LIKELY TO BE
MET.

$$

TXZ021>023-027-028-033-034-039-181900-
/O.UPG.KLUB.FW.A.0004.160218T1800Z-160219T0000Z/
/O.NEW.KLUB.FW.W.0005.160218T1900Z-160219T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-
412 AM CST THU FEB 18 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWESTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR MORE...
RELATIVE HUMIDITY OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* HUMIDITY...BETWEEN 7 AND 15 PERCENT.

* FUELS...VERY DRY.

* IMPACTS...WILDFIRES CAN SPREAD RAPIDLY IN THESE CONDITIONS.
  OUTDOOR BURNING IS STRONGLY DISCOURAGED AND IS ILLEGAL IN SOME
  COUNTIES WHERE OUTDOOR BURN BANS ARE IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
2 follow-up statements
781 
WWUS84 KLUB 182050
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
250 PM CST THU FEB 18 2016

TXZ021>023-027-028-033-034-039-190100-
/O.CON.KLUB.FW.W.0005.000000T0000Z-160219T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-
250 PM CST THU FEB 18 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE
FOR 20 FOOT WINDS OF 20 MPH OR MORE... RELATIVE HUMIDITY OF
15 PERCENT OR LESS AND A HIGH FIRE DANGER...

* HUMIDITY...BETWEEN 7 AND 15 PERCENT.

* WIND...20 TO 30 MPH WITH HIGHER GUSTS AT THE 20 FOOT LEVEL.

* FUELS...VERY DRY.

* IMPACTS...WILDFIRES CAN SPREAD RAPIDLY IN THESE CONDITIONS. 
  OUTDOOR BURNING IS STRONGLY DISCOURAGED AND IS ILLEGAL IN 
  SOME COUNTIES WHERE OUTDOOR BURN BANS ARE IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
420 
WWUS84 KLUB 190010
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CST THU FEB 18 2016

TXZ021>023-027-028-033-034-039-190115-
/O.CAN.KLUB.FW.W.0005.000000T0000Z-160219T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-
610 PM CST THU FEB 18 2016

...RED FLAG WARNING IS CANCELLED FOR THE WESTERN SOUTH PLAINS AND
EXTREME SOUTHWESTERN PANHANDLE FOR 20 FOOT WINDS OF 20 MPH OR
MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE
DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

WIND SPEEDS HAVE DROPPED BELOW RED FLAG WARNING CRITERIA ACROSS
THE AREA...HOWEVER ELEVATED FIRE WEATHER CONDITIONS WILL EXIST
TILL AFTER SUNSET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 3:44 AM CST, 28 minutes earlier.

Area forecast discussion, Feb 18, 3:44 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
344 AM CST THU FEB 18 2016

.SHORT TERM...
WARM AND BREEZY TODAY AS AN UPPER LEVEL RIDGE AXIS SHIFTS TO THE
EAST OF THE FCST AREA AND AS A STRONG SHORT WAVE TROUGH LIFTS ACROSS
THE GREAT BASIN. INCREASING SWLY MID-LEVEL FLOW FROM NRN MEXICO
ACROSS THE SRN HIGH PLAINS WILL SPREAD EVEN WARMER AIR OFF THE
MEXICAN PLATEAU ACROSS WEST TEXAS. PROGGED THICKNESS INCREASES
SUGGEST 5 TO 10 DEGREES WARMER...MOST LIKELY IN THE 6 TO 8 DEGREE
RANGE AS DOWNSLOPE COMPONENT TO WARMING MINIMIZED WITH LOW LEVEL
FLOW NOT LIKELY TO MOVE ANY FURTHER THAN ABOUT 220-230 DEGREES. THIS
WILL STILL PUSH TEMPS WELL INTO THE 80S...MOSTLY MIDDLE 80S ACROSS
THE FCST AREA...WITH THE DAILY RECORD HIGH OF 83 AT LUBBOCK UNDER
SERIOUS JEOPARDY OF BEING BROKEN.

WIND FCST A BIT INTERESTING WITH A BIFURCATED PATTERN SETTING UP.
ONE STREAK OF STRONGER WINDS WILL EXTEND FROM THE NWRN PART OF THE
FCST AREA NWD INTO THE CNTL PLAINS ASSOCIATED WITH A MID-LEVEL JET
STREAK EJECTING AHEAD OF THE GREAT BASIN TROUGH. THIS MAX WILL SAG
SWD WITH TIME...SO BY LATE AFTN EVEN SWRN ZONES SHOULD GET IN ON THE
ACT. OTHER STREAK OF STRONGER WINDS WILL BE CENTERED TO OUR EAST
ASSOCIATED WITH PRESSURE FALLS TO THE EAST OF A SFC TROUGH/PSEUDO
DRYLINE THAT WILL MOVE EWD INTO THE FCST AREA. WRN EXTENSION OF THAT
AREA OF WINDS WILL END UP ACROSS THE ROLLING PLAINS. SFC WINDS OF 20-
30 MPH EXPECTED IN THESE TWO AREAS WITH A RELATIVE MINIMA BETWEEN
THEM.

BOUNDARY LAYER WILL HAVE A TOUGH TIME DECOUPLING TONIGHT...LIKELY
NOT UNTIL LATE. AS A RESULT ANOTHER BREEZY AND MILD NIGHT IS
EXPECTED AS EVIDENCED IN MOS GUIDANCE.

.LONG TERM...
PRIMARY CHANGES TO THE EXTENDED FORECAST CONSISTED OF LOWERING
PRECIP CHANCES ON SUN...INTRODUCING 20-30 POPS MON AND MON NIGHT
WHILE TRIMMING HIGH TEMPS 2-5 DEGREES ON MONDAY.

FRIDAY BEGINS WITH SEMI-ZONAL FLOW FOLLOWING A TROUGH PASSAGE WELL
NORTH OF THE REGION TONIGHT. A MARGINAL COLD FRONT ATTENDANT TO
THIS TROUGH SHOULD STALL ROUGHLY OVER THE NERN QUARTER OF OUR CWA
BY MIDDAY FRIDAY. TEMPS AHEAD OF THIS FRONT COULD WARM MORE
SUBSTANTIALLY THAN PRESENTLY INDICATED...ALTHOUGH OCCASIONALLY
THICK CIRRUS THROUGHOUT THE DAY AHEAD OF A MINOR TROUGH SHOULD
SERVE TO SQUELCH HIGHS A BIT MORE THAN TODAY. PASSAGE OF SAID
TROUGH BY EARLY SAT MORNING WILL NUDGE A MODEST COLD FRONT
THROUGH THE PANHANDLE DURING THE DAY. DIMINISHING HIGH CLOUDS BY
THIS POINT ALONG WITH A SURFACE THERMAL RIDGE FROM THE SOUTH
PLAINS INTO THE ROLLING PLAINS SUGGESTS SATURDAY COULD SEE THE
"HOTTEST" TEMPERATURES OF THIS WARM SPELL. FOR A COUPLE DAYS NOW
THE RAW ECMWF HAS PROGGED HIGHS AROUND 90 DEGREES IN OUR SERN
COUNTIES WHICH MAY NOT BE UNREALISTIC GIVEN W-NW DOWNSLOPE WINDS
FURTHER AIDING COMPRESSIONAL WARMING AHEAD OF THE FRONT.

BY SUNDAY...A MORE ROBUST COLD FRONT REMAINS IN THE OFFING AHEAD
OF A PATTERN CHANGE FROM ZONAL FLOW TO UNSETTLED NW FLOW. BEST
AVAILABLE MOISTURE ON SUNDAY WILL SIMPLY BE DISPLACED TOO FAR E-SE
OF OUR REGION FOR ANY MEANINGFUL PRECIP CHANCES...BUT HAVE
RETAINED LOW THUNDER CHANCES IN OUR FAR SERN COUNTIES NEAREST
THIS MOISTURE AS ELEVATED FN ASCENT IS STILL PROGGED TO IMPROVE
AS WEAK HEIGHT FALLS ARRIVE IN CYCLONIC W-NW FLOW. BETTER DEEP
LAYER SATURATION IS FAVORED FROM MON-EARLY TUE AS A STRONG UPPER
JET IN NW FLOW DELIVERS A SERIES OF COMPACT TROUGHS. RELATIVELY
LARGE RESIDENCE TIME OF THIS LIFT JUXTAPOSED WITH A NW-SE
ELEVATED BAROCLINIC ZONE FITS THE BILL FOR DECENT RAIN CHANCES
EARLY NEXT WEEK - SO MUCH SO THAT WE LEFT THE SUPERBLEND POPS
LARGELY INTACT. A FAIR CONTRIBUTION OF GULF OF MEXICO MOISTURE IS
APPARENT ON THE ECMWF AND GFS AS WINDS VEER ISENTROPICALLY FROM
ERLY-SRLY ALOFT. AT THE VERY LEAST...INCREASED CLOUDS WITHIN THIS
COOL UPSLOPE REGIME SPELL AN OPPORTUNITY FOR BLO NORMAL HIGH
TEMPS FOR A WELCOME CHANGE.

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP THIS AFTN ACROSS THE
WRN THIRD OF THE FCST AREA AS A PSEUDO-DRYLINE SHIFTS EWD INTO THE
SOUTH PLAINS AND WILL CONVERT FIRE WX WATCH TO RED FLAG WARNING
FOR THAT AREA.

BEST MID LEVEL WINDS WILL COME OVER THE SANGRE DE CRISTOS ONTO THE
PLAINS FROM THE TX/OKLA PANHANDLES AND SE COLO/SW KS EWD. SRN
EXTENSION OF THAT WIND MAX WILL DROP DOWN INTO THE NWRN SOUTH PLAINS
WITH 700 MB WIND SPEEDS OF 40-45 KTS. WEST OF THE DRYLINE RH WILL
DROP TO SINGLE DIGITS TO LOW TEENS. THREE HOUR CRITERIA LIKELY TO BE
MET ALONG AND WEST OF A TULIA TO DENVER CITY LINE. EAST OF
THAT...PARTICULARLY OFF THE CAPROCK...WINDS WILL STAY BACKED A BIT
MORE TOWARD DUE SOUTH WHICH SHOULD HOLD LOW LEVEL MOISTURE IN PLACE
BETTER. EXPECTING DEW POINT TEMPS TO HOLD IN THE MID 30S TO LOWER
40S LEADING TO MINIMUM RH OF 15 TO 25 PCT OFF THE CAP.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CST THIS
EVENING FOR TXZ021>023-027-028-033-034-039.

&&

07/93
Hazardous weather outlook, Feb 18, 4:05 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
405 AM CST THU FEB 18 2016

TXZ021>044-191015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
405 AM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY FROM 1 PM UNTIL 7 PM CST
FOR THE WESTERN SOUTH PLAINS AND THE FAR SOUTHWEST PANHANDLE.
VERY BREEZY SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND BRITTLE
VEGETATION COULD CREATE RAPID WILDFIRE GROWTH. ELSEWHERE...AN
ELEVATED WILDFIRE DANGER IS EXPECTED THIS AFTERNOON...HOWEVER
CONDITIONS WILL BE LESS VOLATILE FOR LARGE WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.